Missouri, 2023

Drought in Missouri, June 20 to 30, 2023

June 20 to 30, 2023 · NWS EAX · 8 events in 8 counties and zones

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 20, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 20, 5:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
625 AM CDT Tue Jun 20 2023

...Updated 12z Aviation...

.Discussion...
Issued at 316 AM CDT TUE JUN 20 2023

Key Points:

* Dry and mild conditions expected to reign much of the next week.

* Only chance of rain appears to be on Saturday as cold front moves
  through the region.

Detailed discussion...

On the large scale, there is a trough across the southeastern US and
the Pacific NW with an elongated ridge sandwiched between the two
systems.  The ridge will keep sensible weather mild and fairly
tranquil across the central US throughout the work week.

Weak rex block across the eastern US will strengthen as ridge across
the northeastern US builds.  The rex block will promote easterly
flow across the across the central US the next few days with limited
amounts of moisture. With 850 hpa temperatures in the upper teens,
high temperatures are expected near 90 F the next several days. Low
level moisture is expected to increase slightly on Wednesday,
leading to a diurnally driven cumulus field.

Second trough is expected to develop across the western US mid-week,
working into the Upper Midwest this weekend. Southerly flow
ahead of this wave will lead to increasing amounts of moisture. With
the increasing heat and humidity, heat index values are expected to
climb approaching the century mark Saturday afternoon. Cold front is
expected to work through the region Saturday night, leading to the
potential for thunderstorms.  Cold air lags behind the front,
keeping temperatures warm on Sunday.  Temperatures are expected to
dip slightly early next week, ahead of ridge across the southwestern
US expanding leading to more warm and dry conditions.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 624 AM CDT TUE JUN 20 2023

High pressure will keep skies clear this afternoon with light
winds. Quiet weather pattern will stick around for a few days.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...Krull
Hazardous weather outlook, Jun 20, 2:34 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
334 AM CDT Tue Jun 20 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
334 AM CDT Tue Jun 20 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Harrison

When
June 20, 6:00 AM CST to June 30, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Mercer

When
June 20, 6:00 AM CST to June 30, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Daviess

When
June 20, 6:00 AM CST to June 30, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Grundy

When
June 20, 6:00 AM CST to June 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Livingston

When
June 20, 6:00 AM CST to June 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Caldwell

When
June 20, 6:00 AM CST to June 30, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Carroll

When
June 20, 6:00 AM CST to June 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Ray

When
June 20, 6:00 AM CST to June 30, 11:59 PM CST
Where
Ray forecast zone
Reported by
Drought Monitor
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111087, 1111088, 1111089, 1111090, 1111091, 1111092, 1111093, 1111094.